Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 3, 2021, 11:28 PM EDT for Stokes County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2021, 11:28 PM EDT (03:28 UTC)
- Expired
- Jun 4, 2021, 12:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
562
WWUS81 KRNK 040328
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1128 PM EDT Thu Jun 3 2021
NCZ003-004-020-040400-
Stokes-Yadkin-Surry-
1128 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...SOUTHEASTERN STOKES AND NORTHEASTERN YADKIN
COUNTIES...
At 1128 PM EDT, a strong thunderstorm was located near King, or near
East Bend, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Walnut Cove...
East Bend...
Danbury...
King...
Pine Hall...
Enon...
and Pinnacle.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3612 8049 3625 8061 3651 8014 3628 8003
3626 8004 3626 8045 3624 8045 3622 8043
3621 8045 3614 8044
TIME...MOT...LOC 0328Z 247DEG 24KT 3627 8043
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 3, 10:50 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 3, 10:50 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1050 PM EDT Thu Jun 3 2021 .SYNOPSIS... A cold front will approach from the west tonight and pass east of the mountains early Friday. Widespread showers and scattered thunderstorms are expected until the front clears the area. High pressure will return with mainly dry weather for the weekend. A summer weather pattern is expected for next week as temperatures increase along with a daily threat for an afternoon or evening thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... As of 1020 PM EDT Thursday... Widely scattered showers and isolated thunderstorms were still moving across the area. A few spots had received up to 2" or so, especially over Stokes and Rockingham Counties where training occurred. Lightning has been minimal and should trend down overnight. Localized heavy rainfall will continue as short wave energy nears overnight. The actual cold front is still to our west, but should be in our western counties by morning, and quickly shift east during the mid morning hours. Behind the front, dry air arrives and any showers/thunderstorms will exit quickly to the east. There will be patchy fog and low stratus around through the early morning hours. As of 710 PM EDT Thursday... A line of convection near a line from about Appomattox, VA to Reidsville, NC continues to move east and out of the forecast area. We had some brief stronger cells along this line as storms moved into an area with more robust heating and instability. They have since weakened and become more stratiform as they move into a less favorable environment. Farther to the east-southeast near Mt. Airy, there was a cluster of showers with no lightning noted. Finally to our west, showers and thunderstorms were ongoing along the cold frontal boundary and closer to the upper level support. The latter activity will arrive after dark and bring additional scattered showers to the area through morning. Lightning is not expected. Expecting some patchy fog and low clouds for the morning, and it will take a few hours for the clouds to break up. Hoping for sunshine by mid morning, generally arriving from west to east. Rainfall amounts have been low for most spots, but under the heavier showers, totals have been around three-quarters to over an inch. We are still very dry, so not expecting any water problems except perhaps local ponding. Made a few changes to the forecast to account for current PoP and temperature trends. As of 245 PM EDT Thursday... Widespread showers are expected through tonight, with potential for strong thunderstorms this evening. Isolated severe weather is possible...mainly east of I-81. A synoptic scale upper level trough extends from the Great Lakes to eastern Missouri. This feature will move east across our forecast area, resulting in extensive cloud cover, showers, and the potential for thunderstorms. There is a marginal risk for severe weather this evening, some of the storms containing damaging wind gusts. An isolated tornadic threat also exists, but mainly for areas along the I-95 corridor from eastern VA into MD. CAPE this evening, east of the Blue Ridge, is expected to peak at between 1500-2000 J/KG. As such, this will be the area to watch for strong to severe storms. Can't rule out a strong storm or two in the west, but cloud cover is limiting the instability there. That said, boundary layer dewpoints are pretty juicy with readings in the 60s and this may compensate for the loss of today's lack of insolation. Rainfall amounts through tonight are expected to range from a quarter to three quarters (0.25-0.75) of an inch west of I-81 and three quarters to an inch and a half (0.75 - 1.50) east of I-81. Forecast PWAT values of 1.25 to 1.50 suggest the showers and storms will be rain efficient, and may result in ponding of water and flooding of poor areas. There is a slight risk for flash flooding east of I-81...but will forgo any headlines attm due to the dry antecedent ground conditions and expectation for storm motion to exceed 25 mph. Unless storms exhibit training, the short residence time for any given storm should limit flash flooding. Storms this evening are expected to weaken and move east of the area by midnight. Additional activity associated with the upper trough, which is still upstream of the forecast area, will cross the area after midnight but should be in a weakening stance as well. Bottom line, anticipate showers through the overnight and lingering thunder up until the time the actual surface front crosses the forecast area Friday. For Friday a cold front will pass through the mountains Friday morning, then east across the piedmont Friday afternoon. Chances for a few showers and limited chances for thunderstorms will persist until the passage of this front. The probability for precipitation is expected to wane fairly quickly after the frontal passage, so the overall trend Friday afternoon will be for drying and less cloud cover. Temperatures tonight are expected to be similar to last night with minimums mainly in the 60s. Afternoon highs Friday are expected to top out in the 70s mountains, to the 80s east of the Blue Ridge. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 200 PM EDT Thursday... Warmer and drier weather makes a return for the weekend as high pressure settles in... Our cold front/shortwave trough will continue to work east off the Virginia/North Carolina coast Friday evening. Any lingering showers will come to an end as surface high pressure pushes into the region. Cloud cover will also be in on the decrease with partly cloudy to mostly clear skies expected Friday night into Saturday morning. 1018-1020 mb surface high pressure looks to broaden over the region Saturday keeping most of the area sunny and warm. This is great news for those who want to hit pool or lake with high temperatures likely to hangout in the 80s across most of the region. An isolated shower or storm cannot be ruled out along the periphery of the surface high mainly confined to the West Virginia and North Carolina mountains during the peak heating hours Saturday. Better chances for mountain showers and storms are likely Sunday as the high slowly meanders toward the coast increasing south- southwesterly return flow/moisture across the region. Once again coverage will remain isolated with most locations staying dry and warm. High temperatures will range from the low to mid 80s in the west with areas out over the Piedmont coming close to 90 degrees. This will start an uptick in our temperature trend heading into next week along with a typical daily summertime dose of afternoon storm chances. Confidence remains high in the short term. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 200 PM EDT Thursday... Warm temperatures and daily afternoon storm chances through much of next week... A typical summertime pattern looks to setup across the region through the extended period. It won't be raining all the time, but the risk for showers and storms remains during the peak heating hour each day. Overall our flow will remain weak with a frontal boundary locked up well to our north and dirty high pressure sliding off the coast at the surface. This simply means plenty of return flow out of the south-southwest boosting temperatures into the 80s/90s and dewpoint values into the mid to upper 60s. The combination of warm temperatures, rich low level moisture, a few passing weak shortwaves, and mountainous terrain lends to moderate to high confidence from the synoptic model suite for daily doses of afternoon storms. Shower and storm coverage increases a bit by mid to late week as our next real frontal boundary enters the picture toward the end of the long term period. Until then expect high temperatures in the slight above average with normal to slight below normal precipitation chances through the period. This aligns well with current projections from the CPS 6-10 day outlook heading into mid-June. Confidence in the long term period remains moderate to high based upon no organized weather features per GFS, Euro, Canadian, and NBM. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... As of 200 PM EDT Thursday... Cloud bases will be highly variable this evening as numerous showers and scattered thunderstorms impact the region. Showers and thunderstorms are expected to continue through the overnight with relative poor flying conditions anticipated until after a cold frontal passage Friday. For this evening through 02Z/10PM expect mainly VFR cloud bases, outside of any thunderstorm activity, then trending MVFR and possible IFR for the overnight, after 02z/10PM per development of stratus and fog. Greatest coverage of thunderstorms this evening is expected east of I-81. For the overnight, showers and thunderstorms associated with a cold front over the OH/TN valley will move into the mountains from the west. Forecast confidence is moderate/average on vsbys/cigs and lower on thunderstorms at the taf sites. Extended Aviation Discussion... Potential sub-VFR for more scattered storms in the piedmont Friday. Otherwise, overall VFR is expected through the weekend with several days of drying. May start to see some afternoon isolated storms Monday. Also fog may be an issue Friday and Saturday mornings. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/SH SHORT TERM...ET LONG TERM...ET AVIATION...PM
Hazardous weather outlook, Jun 3, 2:45 PM EDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EDT Thu Jun 3 2021 NCZ001>004-018>020-VAZ007-009>020-022-023-032-033-043-WVZ042>044-507- 508-041845- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Henry-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 245 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms this afternoon could be severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ024-034-035-044>047-058-059-041845- Rockingham-Caswell-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 245 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A slight risk for severe thunderstorms exists this afternoon and evening. The overall threat would be damaging winds, but an isolated tornado cannot be ruled out. Additionally, some heavier downpours could cause localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 3, 6:28 PM EDT, 5 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Thu Jun 3 2021
VAZ046-047-032300-
Buckingham-Appomattox-
628 PM EDT Thu Jun 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX AND SOUTHEASTERN BUCKINGHAM COUNTIES...
At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dillwyn to near Spring Mills.
Movement was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Toga...
Sheppards...
Andersonville...
and Hixburg.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3736 7845 3733 7851 3734 7852 3737 7858
3738 7859 3739 7858 3740 7859 3734 7860
3728 7866 3726 7892 3727 7892 3759 7851
3761 7827
TIME...MOT...LOC 2228Z 251DEG 19KT 3759 7848 3727 7887
RRSpecial weather statement, Jun 3, 6:56 PM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
656 PM EDT Thu Jun 3 2021
VAZ045>047-059-032345-
Buckingham-Campbell-Charlotte-Appomattox-
656 PM EDT Thu Jun 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHWESTERN CHARLOTTE...EAST CENTRAL
CAMPBELL AND SOUTHEASTERN BUCKINGHAM COUNTIES...
At 656 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hixburg to Mike. Movement was
northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Red House...
Pamplin City...
Madisonville...
Mike...
Sheppards...
Hixburg...
and Evergreen.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3733 7848 3733 7852 3737 7858 3738 7859
3739 7858 3740 7860 3734 7860 3726 7868
3719 7868 3719 7864 3718 7864 3716 7901
3742 7868 3751 7834
TIME...MOT...LOC 2256Z 244DEG 25KT 3739 7865 3719 7890
RRSpecial weather statement, Jun 3, 9:18 PM EDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 918 PM EDT Thu Jun 3 2021 NCZ004-040145- Stokes- 918 PM EDT Thu Jun 3 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STOKES COUNTY... At 917 PM EDT, strong thunderstorms were clustered over Germanton, or near Walnut Cove, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Walnut Cove... Danbury... King... Germanton... Meadows... and Belews Lake. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3626 8031 3630 8036 3644 8019 3626 8006 TIME...MOT...LOC 0117Z 240DEG 14KT 3630 8025 Hanes
Special weather statement, Jun 3, 9:56 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 956 PM EDT Thu Jun 3 2021 NCZ004-005-040230- Stokes-Rockingham- 956 PM EDT Thu Jun 3 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES... At 956 PM EDT, a strong thunderstorm was located over Walnut Cove, moving east at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Mayodan... Madison... Walnut Cove... Pine Hall... Intelligence... Ellisboro... and Bethany. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3626 8021 3637 8022 3643 7982 3625 7980 TIME...MOT...LOC 0156Z 264DEG 18KT 3628 8011 RR
Special weather statement, Jun 3, 11:26 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1126 PM EDT Thu Jun 3 2021
VAZ018-023-040400-
Botetourt-Craig-
1126 PM EDT Thu Jun 3 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CRAIG AND NORTHWESTERN BOTETOURT COUNTIES...
At 1126 PM EDT, strong thunderstorms were clustered near Oriskany,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Castle...
Eagle Rock...
Oriskany...
Sinking Creek...
Paint Bank...
Fincastle...
and Abbott.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3775 7982 3749 7975 3740 8005 3742 8008
3738 8015 3738 8020 3734 8027 3746 8041
3751 8030 3753 8028 3753 8031 3754 8033
3755 8032 3761 8017 3760 8015 3766 8003
3765 8002 3770 7994 3770 7992
TIME...MOT...LOC 0326Z 258DEG 16KT 3758 8007
WPSpecial weather statement, Jun 3, 11:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1128 PM EDT Thu Jun 3 2021
NCZ003-004-020-040400-
Stokes-Yadkin-Surry-
1128 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...SOUTHEASTERN STOKES AND NORTHEASTERN YADKIN
COUNTIES...
At 1128 PM EDT, a strong thunderstorm was located near King, or near
East Bend, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Walnut Cove...
East Bend...
Danbury...
King...
Pine Hall...
Enon...
and Pinnacle.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3612 8049 3625 8061 3651 8014 3628 8003
3626 8004 3626 8045 3624 8045 3622 8043
3621 8045 3614 8044
TIME...MOT...LOC 0328Z 247DEG 24KT 3627 8043
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 11:26 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 34 min |
| Jun 3, 11:59 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 31 min |
| Jun 4, 1:15 AM EDT | Special Weather Statement | RNK | Henry | 30 min |
| Jun 4, 1:48 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 27 min |
| Jun 4, 2:16 AM EDT | Special Weather Statement | RNK | City of Martinsville | 29 min |
| Jun 4, 3:04 AM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| Jun 3, 9:18 PM EDT | Special Weather Statement | RNK | Stokes | 27 min |
| Jun 3, 9:56 PM EDT | Special Weather Statement | RNK | Rockingham | 34 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.